Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 28, NWS St. Louis, MO

July 8, 2024Audrain County, Boone County, Callaway County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 8, 2024, 4:13 AM CDT for Audrain County, Boone County, Callaway County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2024, 4:13 AM CDT (09:13 UTC)
Expired
Jul 8, 2024, 8:30 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Audrain County, MO, Boone County, MO, Callaway County, MO

The radar

The St Louis radar (KLSX), 123 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

705 
WGUS53 KLSX 080913
FFWLSX
MOC007-019-027-081330-
/O.NEW.KLSX.FF.W.0028.240708T0913Z-240708T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
413 AM CDT Mon Jul 8 2024

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  South Central Audrain County in central Missouri...
  East Central Boone County in central Missouri...
  Northwestern Callaway County in central Missouri...

* Until 830 AM CDT.

* At 413 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Columbia, Mexico, Auxvasse, Murry and Hatton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3915 9197 3910 9178 3901 9177 3896 9229
      3908 9231

FLASH FLOOD...RADAR INDICATED

$$

Byrd
2 follow-up statements
914 
WGUS73 KLSX 081101
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
601 AM CDT Mon Jul 8 2024

MOC007-019-027-081330-
/O.CON.KLSX.FF.W.0028.000000T0000Z-240708T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Boone MO-Callaway MO-
601 AM CDT Mon Jul 8 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT THIS 
MORNING FOR SOUTH CENTRAL AUDRAIN, EAST CENTRAL BOONE AND 
NORTHWESTERN CALLAWAY COUNTIES...

At 601 AM CDT, Several reports from the broadcast media of a water 
rescue on Rangeline Street. Also, a number of vehicles were driven 
into flooded roadways and became stranded. Between 1 and 3 inches of 
rain have fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Columbia, Mexico, Auxvasse, Murry and Hatton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3915 9197 3910 9178 3901 9177 3896 9229
      3908 9231

FLASH FLOOD...OBSERVED

$$

Byrd
985 
WGUS73 KLSX 081332
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
832 AM CDT Mon Jul 8 2024

MOC007-019-027-081342-
/O.EXP.KLSX.FF.W.0028.000000T0000Z-240708T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Boone MO-Callaway MO-
832 AM CDT Mon Jul 8 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL AUDRAIN, EAST 
CENTRAL BOONE AND NORTHWESTERN CALLAWAY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3915 9197 3910 9178 3901 9177 3896 9229
      3908 9231

$$

Jaja

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:55 AM CDT, 18 minutes earlier. Its key messages:

  • The main concern over the next 2+ days is on impacts associated with the remnants of Tropical Cyclone Beryl. The track and associated heavy rainfall (2-4") has shifted back slightly to the southeast. The heaviest axis is most likely across southeast Missouri and southwest Illinois. A flood watch has been issued for these locations beginning late tonight lasting through Tuesday night.
  • Main impacts include the potential for heavy rainfall and flash flooding. Concern for aggravated mainstem river flooding on the Mississippi and Missouri Rivers has lessened given the shift to the southeast.
  • Scattered thunderstorms are expected this afternoon and evening near a cold front. A few of the stronger storms will be capable of producing gusty winds in southeast Missouri and southwest Illinois.
Area forecast discussion, Jul 8, 3:55 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
355 AM CDT Mon Jul 8 2024

.KEY MESSAGES...

- The main concern over the next 2+ days is on impacts associated
  with the remnants of Tropical Cyclone Beryl. The track and
  associated heavy rainfall (2-4") has shifted back slightly to
  the southeast. The heaviest axis is most likely across southeast
  Missouri and southwest Illinois. A flood watch has been issued
  for these locations beginning late tonight lasting through
  Tuesday night.

- Main impacts include the potential for heavy rainfall and flash
  flooding. Concern for aggravated mainstem river flooding on the
  Mississippi and Missouri Rivers has lessened given the shift to
  the southeast.

- Scattered thunderstorms are expected this afternoon and evening
  near a cold front. A few of the stronger storms will be capable
  of producing gusty winds in southeast Missouri and southwest
  Illinois.

&&

.SHORT TERM... (Through Tuesday Night)
Issued at 347 AM CDT Mon Jul 8 2024

(Through This Evening)

An ill-defined cold front is currently located across far western
Missouri northward into Iowa and Minnesota. This boundary is
forecast to slowly move eastward today and serve as a focusing
mechanism for the development of scattered showers and thunderstorms
late this morning through the early evening hours. The latest HREF
shows a 50-60% probability of at least 1000 J/kg of SBCAPE
collocated with 25-30+ knots of deep-layer shear in parts of
southeast Missouri and southwest Illinois. A few of these storms may
become strong to severe this afternoon/early evening, with damaging
winds via wet microbursts the main threat. Heavy, efficient
downpours are also expected with precipitable water values of 1.75-
2.00" (~95th percentile of climatology).

(Late Tonight - Tuesday Night)

A decrease in convective coverage is forecast by late this evening
as instability wanes. This loss of instability also should close the
window on any potential for strong to severe thunderstorms.

Attention will then turn to the remnants of Tropical Cyclone Beryl.
By late tonight, Beryl is expected to track into far southwest
Arkansas per the National Hurricane Center. Widespread rain showers
are expected to develop in the wee hours of the morning on Tuesday
as strong low-level moisture advection enters southeast Missouri.
Broad mid/upper level forcing for ascent is expected to increase
on Tuesday as a longwave trough approaches from the west and
divergence increases beneath the right-entrance region of a jet
streak across the Upper Midwest. This enhanced divergence actually
will stop the weakening post-tropical cyclone and may even lead
to some weak cyclogenesis. The aforementioned mid/upper level
forcing for ascent should act to broaden the precipitation shield
further northwest into parts of central and northeast Missouri as
well as west-central Illinois. However, the heavier rainfall rates
should stay beneath the axis of strong low-level moisture
advection which remains just downstream of the track of the
850-hPa cyclone. The track of the low-level cyclone has shifted
gradually southeast with each successive model suite over the past
24 hours. This may be at least in part due to a further east
track close to the Texas shoreline denoted by last night's
discussion from the National Hurricane Center. The most likely
track of Beryl's remnants is now through the bootheel of Missouri.
If this holds, Tropical Storm Claudette (1979) would remain the
only storm to pass through the CWA within the month of July.
However, this track likely will be close and any deviation to the
northwest could clip the far southeastern CWA.

Given that the storm should gain more and more extratropical
characteristics (interaction with frontal boundary, etc.) as it heads
northeastward, the orientation of the heavier rainfall amounts
should shift poleward of the track of the surface low. This puts the
most likely axis of heaviest rainfall totals (2-4") through parts
of southeast Missouri and southwest Illinois. I wouldn't be
surprised to see some isolated totals of 4-5+" within the heavier
axis given the infusion of deep, tropical moisture (efficiency) and
a lengthy duration of steady rain expected (~18 hours). The
probability-matched mean from the HREF, which only ran through 0Z
Wednesday, already had some 2.50-3.00+" totals with another 3-6+
hours of rainfall across parts of the area. Given this heavy
rainfall threat and the potential for flash flooding, went ahead and
issued a flood watch for parts of southeast Missouri and southwest
Illinois. The threat is more conditional a bit further northwest
(including parts of east-central Missouri into south-central
Illinois). The shift of the track to the southeast has dropped
rainfall totals a bit in these regions, and the gradient on the
northwestern edge in reality likely will be tighter than currently
forecast. These locations are very saturated though, so any shift
back to the northwest could cause hydrological problems. If that
shift were to occur back to the northwest, then the flood watch
would need to be expanded. For this initial issuance however,
focused on the areas where there was the most confidence in
significant (2-4") rainfall totals.

Another potential concern is for isolated tornadoes. This threat is
more likely to our southeast given the track of the system, but a
shift back to the northwest could put parts of south-central
Illinois in play for Tuesday afternoon.

Temperatures on Tuesday will be quite cool for early/mid July given
the widespread clouds and persistent rainfall. Coolest values are
expected to be in parts of southeast Missouri where low 70s are
forecast. Locations in northeast Missouri and west-central Illinois
should be the warmest, with highs nearing the 80 degree mark.

Gosselin

&&

.LONG TERM... (Wednesday through Sunday)
Issued at 347 AM CDT Mon Jul 8 2024

(Wednesday - Sunday)

Seasonably cool conditions are forecast on Wednesday as the remnants
of Beryl move off into the Ohio Valley/lower Great Lakes. A cloudy
start to the day for some is expected to transition to more sunshine
by the afternoon. High temperatures in the low to mid 80s are
expected.

Model guidance is hinting at a weak midlevel shortwave approaching
from the northwest. This feature could bring some low chances of
showers and thunderstorms (likely diurnally driven) to portions of
the area. While nearly all members from the grand ensemble have this
feature, there is some discrepancies with the strength and placement
Thursday-Friday. A stronger, further southwest placement would
likely yield higher coverage of showers and thunderstorms each
afternoon/evening along with cooler temperatures. A weaker, further
northeast location of the midlevel shortwave in terms of sensible
weather impacts likely would lead to dry conditions along with
temperatures warming back to near or slightly above normal.

Ensemble guidance is in good agreement that mid/upper level ridging
in the intermountain west will begin to move eastward into the
central Plains. This is expected to result in dry weather along with
above normal temperatures next weekend (highs in the 90s).

GOSSELIN

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1046 PM CDT Sun Jul 7 2024

For the rest of the night we'll see light winds and abundant mid
cloud cover. A few showers and storms are possible overnight as
the low level jet tries to bring in more moisture, but coverage is
expected to be relatively low and confidence in this affecting any
TAF location is low. There will be a clear lull in activity Monday
morning before additional development occurs in the afternoon with
a greater chance of impacting the St Louis metro where VCTS
continues to be included for this possibility. This threat wanes
in the evening.

Kimble

&&

.HYDROLOGY...
Issued at 354 AM CDT Mon Jul 8 2024

Isolated flash flooding is possible in parts of southeast Missouri
and southwest Illinois late tonight through Tuesday night due to
persistent and efficient rainfall rates. Antecedent conditions are
not as favorable as further northwest as these locations largely
missed out on the heavier rainfall earlier this month. However,
there may be at least pockets of very heavy tropical rainfall that
overwhelms 3 or 6-hour flash flood guidance (2-3" and 3-4+"
respectively).

In addition to the potential flash flood threat in parts of
southeast Missouri and southwest Illinois late tonight through
Tuesday night, river flooding is also a concern. If the heavier axis
of rainfall does end up in these locations, both the mainstem
Missouri and Mississippi Rivers likely will not be impacted too
much. Any subsequent crest on the Missouri River is very likely
(>90%) to be below the previous crest on the latest HEFS guidance.
For the Mississippi River, most of the river is at or very near
crest. Some points may see their crests come up slightly, but not
significantly unless the track of the heavier rainfall axis were to
end up further northwest than currently forecast. The exception may
be Chester, which has a ~20% chance of moderate flooding over the
next week.

Basins that are most likely to be more directly impacted by the
remnants of Beryl include the Meramec, Big, Bourbeuse, and Black
River basins. Probabilities for minor flooding on the Meramec and
its tributaries are not particularly high due to slightly below
normal flows. However, if the heavy axis of rainfall sets up over
any of these basins, minor flooding odds would increase sharply. The
Black River at Annapolis has the best chance of seeing minor
flooding given the placement of the heavier rainfall axis.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from late tonight through Wednesday morning for
     Crawford MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-
     Saint Francois MO-Sainte Genevieve MO-Washington MO.

IL...Flood Watch from late tonight through Wednesday morning for Bond
     IL-Clinton IL-Fayette IL-Marion IL-Monroe IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 8, 4:04 AM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
404 AM CDT Mon Jul 8 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-090915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
404 AM CDT Mon Jul 8 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are forecast through this evening. A few of
these storms may be strong to severe with damaging winds the main
threat.

More widespread rainfall is forecast to begin late tonight in
southeast Missouri where a flood watch is now in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rainfall and the potential for flash flooding associated with
the remnants of Tropical Cyclone Beryl continues across portions of
southeast Missouri and southwest Illinois through Tuesday night.
Please refer to the Flood Watch for more details.

There is a low chance of thunderstorms over most of the area Tuesday
through Tuesday night, as well as both Wednesday and Thursday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage to the National
Weather Service in St. Louis.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:57 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade48 min
Jul 8, 1:28 AM CDTAreal Flood AdvisoryLSXBoone, Callaway, Cole, Moniteau3 hr
Jul 8, 2:37 AM CDTFlood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 16 more48 hr
Jul 8, 3:23 AM CDTFlash Flood WarningLSXBoone5 hr
Jul 8, 3:37 AM CDTRiver Flood WarningLSXBoone8 hr
Jul 8, 4:43 AM CDTFlash Flood WarningLSXLincoln, Montgomery, Warren3 hr
Jul 8, 9:58 AM CDTRiver Flood WarningLSXReynolds48 hr
Jul 8, 1:03 PM CDTAreal Flood AdvisoryLSXReynolds3 hr
Jul 8, 3:32 PM CDTSevere Thunderstorm WarningLSXSaint Charles14 min
Jul 8, 4:06 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis24 min
Jul 8, 4:08 PM CDTAreal Flood AdvisoryLSXFranklin, Saint Charles42 min
Jul 8, 4:30 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXJefferson, Saint Louis30 min
Jul 8, 4:50 PM CDTFlash Flood WarningLSXFranklin3 hr
Jul 8, 4:56 PM CDTFlash Flood WarningLSXJefferson, Saint Louis3 hr
Jul 8, 4:57 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis48 min
Jul 8, 5:17 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis28 min
Jul 8, 5:19 PM CDTAreal Flood AdvisoryLSXJefferson, Saint Louis3 hr
Jul 8, 5:48 PM CDTAreal Flood AdvisoryLSXCrawford3 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.